Hives, ALT and possible Hep A

Hi there,

I don't know if I'm asking in the right place but I am desperate beyond belief for some help.

For almost two months I have been majorly suffering from hives. This is affecting my place at law school, my relationship and the past couple of weeks I have felt severely depressed and not wanting to leave the house.

I have seen my gp several times to be prescribed creams etc which we all know don't work...despite already taking 360mg fexofenadine daily and it not improving I have been regularly sent away with little help.

About a month ago I visited a walk in centre and the doctor took pity on me and prescribed me a three day course of prednisone at 20mg per day. This hives disappeared after a couple of days, only to return about a week later. She advised I visit my gp for a blood test.

The blood test revealed ALT levels of 141 but everything else seemed to be within the normal range. I was sent for a second blood test, this time for a liver function test but my ALT levels had returned to around 40.

Additionally, I was told I have hep a present in my blood. I am unsure whether this is due to being vaccinated. I definitely had one dose in 2007 but don't know if I ever had the other. Would I still be protected from the one dose in 2007?

This hives are not getting any better and I am tearing my hair out. I'm wondering whether the ALT and hives are connected. I gave in and visited A&E today after my friends expressed shock at the hives and was sent away with a five day course of steroids and instructions to return to my gp for another blood test. I have managed to get an appointment with the gp for Wednesday but predict an uphill battle for referral/further bloods.

If anyone can help at all, I would be forever grateful...

Emma

2 Replies

oldestnewest
  • My son used to take short courses of steroids for severe asthma, and while taking the steroids his eczema used to disappear, only to come back worse as soon as the steroids has cleared from his system. The steroids will work on the hives whilst you take them, but until you get to the bottom of the cause of the hives in the first place, they will keep coming back.

    I havent heard of skin rashes being a symptom of Hep A. They are common for people on treatment for Hep C where its the drugs causing the hives/rash.

    Is there anything you could have an allergy to that might be causing the hives.

    Are you taking any medications that might cause either the hives or the raised ALT.

    I've heard of people with underlying autoimmune conditions having both hives and raised ALT - what other blood tests has your GP run, if any? For example ESR or C-reactive protein.

  • Hi Bolly,

    Thank you for your reply.

    I'm not on any medication other than the contraceptive pill which I've been taking for ten years. I haven't changed any foods, washing powder etc etc so unless I have developed a new allergy to something I already use, I'm not sure it is allergy related.

    My thinking for a while now has been an underlying autoimmune condition. The only blood tests I have had are a standard one (alt, ast, iron levels etc) a liver function test and hepatitis test.

    When I go back on Wednesday, I was going to ask for a smooth muscle antibody test - is there anything else I should be asking for? I'll look up about the ESR and C-reactive protein.

    I will go private if I have to (am I right in thinking I should see an immunologist?) but money and principle suggests I shouldn't have to.

    Thanks again for taking the time to reply.

    Emma

You may also like...